Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Sep 22, 2009, 8:44 PM CDT for Harrison County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2009, 8:44 PM CDT (01:44 UTC)
- Expired
- Sep 22, 2009, 11:25 PM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Harrison County, MS
The radar
The Mobile radar (KMOB), 88 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLIX 230144
FFWLIX
MSC047-230445-
/O.NEW.KLIX.FF.W.0024.090923T0144Z-090923T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
844 PM CDT TUE SEP 22 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
* UNTIL 1145 PM CDT
* AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
POTENTIAL FLASH FLOODING FROM THUNDERSTORMS MOVING OVER CENTRAL
HARRISON COUNTY. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS
ALREADY OCCURRED SINCE 7 PM. THIS WARNING WILL BE FOR AREAS OF
HARRISON COUNTY NORTH OF INTERSTATE 10.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAUCIER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3045 8927 3066 8925 3067 8924 3068 8893
3047 8893
$$1 follow-up statement
000
WGUS74 KLIX 230425
FFSLIX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1125 PM CDT TUE SEP 22 2009
MSC047-230435-
/O.CAN.KLIX.FF.W.0024.000000T0000Z-090923T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-
1125 PM CDT TUE SEP 22 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL HARRISON
COUNTY...
THE HEAVY RAIN THAT PROMPTED THE WARNING HAS MOVED EAST INTO JACKSON
COUNTY. NO REPORTS OF MAJOR FLOODING HAVE BEEN RECEIVED.
LAT...LON 3045 8927 3066 8925 3067 8924 3068 8893
3047 8893
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 7:49 PM CDT, 55 minutes earlier.
Area forecast discussion, Sep 22, 7:49 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 749 PM CDT TUE SEP 22 2009 .UPDATE... ...SOUNDING DISCUSSION... THE FLIGHT THIS EVENING BURST A LITTLE SOONER THAN NORMAL LIKELY DUE TO THE RAIN IN THE AREA AT LAUNCH TIME. THE SOUNDING OBVIOUSLY SHOWS A VERY MOIST ATMOSPHERE THIS EVENING WITH A PW OF 2.11 INCHES. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA TONIGHT AND THE SOUNDING SUPPORTS THIS FOR THE NEXT FEW HOURS AT LEAST. WINDS ARE OUT OF THE SOUTH NEAR THE SURFACE AND OUT OF THE SOUTHWEST AND WEST ALOFT. 98/SO && .PREV DISCUSSION... /ISSUED 345 PM CDT TUE SEP 22 2009/ SHORT TERM...WELL WIDESPREAD SHRA/TSRA OCCURRED TODAY AND SHOULD CONTINUE THROUGH THE REMAINDER OF THE AFTN AND INTO THE EVN HRS. AT 19Z THE UPPER LOW WAS LOCATED OVER THE CNTRL PLAINS/LEE OF THE ROCKIES WHILE THE WEAK COLD FRONT WAS STRETCHING SSW THROUGH NCNTRL AR AND INTO ERN TX. TONIGHT...CURRENT CONVECTION IS MAINLY OUTFLOW INDUCED BUT WITH WEAK DISTURBANCES EXPECTED TO CONTINUE TO MOVE THROUGH IN THE SW FLOW CONVECTION WILL LIKELY CONTINUE. AS THE SUN GOES DOWN...COVERAGE WILL BEGIN TO DECREASE AND THEN AFTER MIDNIGHT MOST CONVECTION SHOULD REMAIN CLOSE TO THE COAST OR OVER THE COASTAL WATERS. HEAVY RAIN IS STILL LIKELY THROUGH THE EVN HRS WITH THE HEAVIEST RAIN EXPECTED ACROSS THE NW STILL. TOMORROW AND THU...CONVECTIVE COVERAGE SHOULD BE LESS THAN WHAT OCCURRED TODAY. THE AIRMASS WILL STILL BE RATHER MOIST WITH PWS NEAR 2 BUT THE DIFFERENCE WILL BE THE LOCATION OF THE UPPER RIDGE. TODAY WE WERE SUFFICIENTLY B/T THE UPPER LOW TO OUR NW AND THE RIDGE TO OUR EAST BUT BY TOMORROW THE RIDGE WILL RETROGRADE AND MOVE DIRECTLY OVER THE REGION. THIS SHOULD PROVIDE ENOUGH SUBSIDENCE TO HURT RAIN CHANCES ACROSS THE AREA. IN THE NW THE RIDGE WILL HAVE LESS OF AN EFFECT AND EVEN THOUGH THE BULK OF THE UPPER LVL SUPPORT WILL REMAIN JUST OFF TO OUR NW THERE SHOULD BE ENOUGH TO GET SCT TO NUM SHRA/TSRA IN OUR FAR NWRN ZONES. TWRDS THE SE AND ESPECIALLY THE MS COAST THE CENTER OF THE RIDGE MAY BE DIRECTLY OVERHEAD AND ANY CONVECTION THAT DEVELOPS WILL BE ISLTD TO WIDELY SCT OVER THIS AREA. GUI IS IN GENERAL AGREEMENT WITH THIS THINKING WITH 30-60% WED AND 20-40% THU (SE TO NW). AGAIN THE ATMOSPHERE IS PRETTY TROPICAL SO ANY STORM WILL HAVE THE CAPABILITY TO DROP BRIEF TORRENTIAL RAINFALL. ACTIVITY WILL BE HIGHLY DIURNAL IN NATURE SO LOOK FOR WHATEVER ACTIVITY THAT IS OUT THERE TO DECREASE IN COVERAGE AND INTENSITY A FEW HRS AFTER SUNSET. LONG TERM...THE LATEST GFS AND ECMWF HAVE HAD BETTER CONTINUITY AND CONSISTENCY LATELY. THE MEDIUM RANGE MDLS HAVE BEEN TRENDING TWRDS THE A SOLN WITH THE UPPER LOW GETTING KICKED OUT TO THE EAST LATE FRI AND DRIER AIR PUSHING IN LATE THIS WEEKEND. THIS TREND CONTINUES AND WITH NO MAJOR CHANGES IN THE FCST THINKING NO CHANGES HAVE BEEN MADE TO THE EXTENDED PORTION OF THE FCST. WITH THAT I HAVE APPENDED THE PREVIOUS LONG TERM DISCUSSION HANDLING FRI THROUGH THE BEGINNING OF NEXT WEEK. /CAB/ FRIDAY...THE UPPER LOW SHOULD START TO MOVE SLOWLY EAST WITH THE MODELS SHOWING THE UPPER RIDGE WEAKENING SLIGHTLY AND MOVING SOUTHEAST OF OUR AREA. WE SHOULD HAVE A BETTER CHANCE OF RAIN AGAIN AS THE SURFACE FRONTOGENESIS TAKES PLACE WEST AND NORTH OF OUR AREA. SATURDAY...THE UPPER LOW IS EXPECTED TO OPEN INTO A WAVE AND LIFT EAST/NORTHEAST ACROSS THE GREAT LAKES BY SATURDAY NIGHT. THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE AREA. THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ECMWF WITH REGARDS TO THE TIMING AND STRENGTH OF THE UPPER TROUGH OR SHEAR AXIS THAT WILL MOVE THROUGH THE CENTRAL GULF COAST REGION. USING A CONSENSUS...THE THREAT OF RAIN SHOULD TAPER OFF OR END SUNDAY OR SUNDAY NIGHT AS DRIER AIR STARTS TO SETTLE INTO THE AREA WITH A WEAK COLD FRONTAL PASSAGE. A SUBSTANTIAL COLD UPPER STORM SYSTEM WILL SETTLE OVER THE EASTERN GREAT LAKES REGION WITH A FLAT TROUGH EXTENDING SOUTH INTO THE SOUTHEAST STATES LATE SUNDAY INTO MONDAY. ADDITIONAL DRIER AND SLIGHTLY COOLER AIR SHOULD CONTINUE TO FILTER IN EARLY NEXT WEEK. 22/TD AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE BROAD DIFLUENT UPPER LEVEL FLOW OVER SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI IN CONCERT WITH STRONG DIFFERENTIAL HEATING. THE ATMOSPHERE IS VERY UNSTABLE AND HAS VERY LITTLE VERTICAL WIND SHEAR. AS A RESULT...THUNDERSTORMS WILL LAST NO MORE THAN AN HOUR ONCE COOL AIR OUTFLOW FROM HEAVY RAIN CUTS OFF THEIR ENERGY SOURCE. EXPECT BULK OF THUNDERSTORMS TO GRADUALLY DISSIPATE DURING THE EVENING HOURS AS SURFACE HEATING SHUTS DOWN. MORE NOCTURNAL SHOWERS SHOULD FORM ALONG THE COAST AFTER MIDNIGHT AND MOVE INLAND DURING THE PRE DAWN HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AREAS OF MVFR AND IFR CONDITIONS THROUGH THIS EVENING. ONCE THE THUNDERSTORMS DISSIPATE VFR CONDITIONS SHOULD PREVAIL EXCEPT AT KMCB WHERE HEAVY DENSE FOG IS EXPECTED TO FORM AFTER MIDNIGHT. MARINE...CONVECTION HAS NOT BEEN MUCH OF ISSUE DURING THE DAY BUT SHRA AND TSRA COULD DEVELOP ONCE AGAIN OVER THE COASTAL WATERS TONIGHT...MAINLY AFTER MIDNIGHT. NOT EXPECTING AS MUCH AS THE PREVIOUS NIGHT AS THERE DOESNT APPEAR TO BE A LL JET TONIGHT AND WITH ANTI-CYCLONIC FLOW EXPECTED THERE SHOULD BE NO MORE THAN SCT STORMS DURING THE EARLY MORNING HRS. WITH ANY STORM LOOK FOR LOCALLY HIGHER WINDS AND SEAS NEAR THESE STORMS. ANY FROM CONVECTION WINDS SHOULD REMAIN BELOW 15 KTS WITH SEAS MAINLY RANGE FROM 2-4FT AND A LIGHT TO MODERATE CHOP OVER PROTECTED WATERS AND THE LAKES. WINDS WILL REMAIN OUT OF THE SE THROUGH TOMORROW MORNING BEFORE THEY START TO BACK TO THE E AND THEN NE BY THU MORNING. /CAB/ && .PRELIMINARY POINT TEMPS/POPS... MCB 72 85 70 89 / 70 60 30 40 BTR 72 87 71 89 / 70 60 30 30 MSY 75 89 77 90 / 50 30 20 20 GPT 75 88 72 89 / 50 30 20 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Sep 22, 7:00 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 700 PM CDT TUE SEP 22 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-231615- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 700 PM CDT TUE SEP 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY DIMINISH DURING THE EVENING HOURS AND BECOME MORE ISOLATED IN NATURE AFTER MIDNIGHT. OCCASIONAL LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN WILL ACCOMPANY SOME OF THE THUNDERSTORMS THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CONTINUED CHANCE OF THUNDERSTORMS WEDNESDAY...A LESSER CHANCE OF THUNDERSTORMS THURSDAY...THEN AN INCREASED CHANCE OF THUNDERSTORMS AGAIN FRIDAY INTO SATURDAY. DRIER AIR WILL START TO MOVE INTO THE AREA FROM THE NORTHWEST ON SUNDAY WITH THE THREAT OF THUNDERSTORMS ENDING BY MONDAY. THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT ANTICIPATED THROUGH MONDAY...SEPTEMBER 28TH. HOWEVER...IF ANY HAZARDOUS WEATHER OCCURS PLEASE RELAY REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING 504 522 7330 OR 985 649 0357.
In the hours before
Special weather statement, Sep 22, 3:05 PM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 305 PM CDT TUE SEP 22 2009 LAZ035>039-MSZ068>071-222110- AMITE-EAST FELICIANA-PIKE-ST HELENA-TANGIPAHOA-WALTHALL-WASHINGTON- WEST FELICIANA-WILKINSON- 305 PM CDT TUE SEP 22 2009 ...THUNDERSTORMS WITH HEAVY RAIN HEADING TOWARDS SOUTHWEST MISSISSIPPI... AT 305 PM CDT DOPPLER RADAR INDICATED NUMEROUS CLUSTERS OF THUNDERSTORMS WITH HEAVY RAIN MOUNT HERMAN TO KENTWOOD AND GREENSBORO. ANOTHER GROUP OF NUMEROUS THUNDERSTORMS EXTENDED BETWEEN CLINTON AND NORWOOD. THE THUNDERSTORMS WERE MOVING TOWARDS THE NORTH AROUND 25 MPH. LOCATIONS IN THE PATH OF THESE THUNDERSTORMS INCLUDE... OSYKA GILLSBERG MCCOMB LIBERTY CENTREVILLE THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 30 MPH... FREQUENT LIGHTNING...AND HEAVY DOWNPOURS OF RAIN.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 12:37 AM CDT | Areal Flood Advisory | LIX | Jackson | 113 min |
| Sep 23, 2:18 PM CDT | River Flood Warning | LIX | Harrison | 6 hr |
| Sep 23, 4:48 PM CDT | Areal Flood Advisory | LIX | Amite | 117 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.